American Journal of Medicine, internal medicine, medicine, health, healthy lifestyles, cancer, heart disease, drugs

Strong Man with a Weak Heart: The Ill Effects of Performance-Enhancing Drug Use

An undisclosed habit accounted for severe left ventricular dysfunction and hepatic lesions in a young bodybuilder. A 25-year-old bodybuilder with a history of liver cysts presented with a 5-day history of epigastric discomfort, nausea, vomiting, diaphoresis, and intermittent shortness of breath. The patient was not taking any prescription medications and denied use of tobacco, alcohol, supplements, or illicit drugs. Family history was unremarkable. He appeared anxious, uncomfortable, and diaphoretic.

Assessment

In the hospital emergency department, initial vital signs were as follows: blood pressure 149/93 mm Hg, heart rate 130 beats per minute (regular), and oxygen saturation of 97% on room air. Cardiovascular examination revealed a jugular venous pressure of 3 cm above the sternal angle. The cardiac point of maximal impulse was apically displaced. A third heart sound was present, but there were no murmurs. Lung examination was unremarkable. Abdominal examination revealed tenderness in the right upper quadrant with a smooth, palpable liver edge. Murphy’s sign was negative. Basic laboratory investigations showed normal electrolytes, renal function, and complete blood count. High sensitivity troponin T was mildly elevated at 25 ng/L (normal, <14 ng/L). Liver enzymes were elevated, with aspartate aminotransferase and alanine aminotransferase at 261 IU/L and 648 IU/L, respectively. Electrocardiogram demonstrated sinus tachycardia with J point elevation in V1-V3, left ventricular hypertrophy, and diffuse ST segment and T-wave changes in the inferior and lateral leads (Figure 1). A globular cardiac silhouette was noted on chest X-ray (Figure 2). Given the abnormal findings on electrocardiogram and X-ray, a transthoracic echocardiogram was urgently obtained and demonstrated severe biventricular systolic dysfunction. The left ventricle (LV) was dilated (end diastolic dimension 63 mm), hypertrophied (15 mm at the septum and posterior walls), and globally hypokinetic with an ejection fraction of 29%.

Diagnosis

On the basis of the patient’s history, physical examination, and electrocardiographic and echocardiographic findings, our differential diagnoses included viral myocarditis, giant cell myocarditis, toxin- or drug-induced cardiomyopathy, tachycardia-induced cardiomyopathy, and infiltrative cardiomyopathy. Because of the elevated transaminases and history of liver cysts, an abdominal computed tomography scan was obtained and showed the presence of solid, heterogeneous liver masses, without any additional organ involvement. Incidental note was made of bilateral enhancing abnormalities within the gluteal muscles, suspicious for injections sites (Figure 3). When confronted with these results, the patient admitted to chronically injecting testosterone enanthate for the purpose of bodybuilding and ingesting liothyronine (T3) to enhance fat loss. Further laboratory investigations confirmed a high level of free T3 (44.4 pmol/L), accompanied by a low level of free thyroxine (T4) (1 pmol/L) and thyroid-stimulating hormone (<0.02 mIU/L). Tests for urinary metanephrine, 5-hydroxyindoleacetic acid, and drugs of abuse were negative.

To read this article in its entirety please visit our website.

-Yin Ge, MD, Shiying Liu, MD, Sheldon M. Singh, MD

This article originally appeared in the January 2017 issue of The American Journal of Medicine.

Comments are closed.

UA-42320404-1